Hail, Denver
- When
- August 6, 2:55 PM MST
- Where
- Denver County, 0.87 mi SE of Denver
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.720, -104.920
Heavy rain also accompanied the storm, 0.95 inch in 20 minutes.
A severe thunderstorms with damaging wind gusts estimated to 80 mph, blew the shingles off several houses in southeast Elbert County. In Denver, a strong thunderstorm produced dime size hail and nearly one inch of rainfall in 20 minutes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorms with damaging wind gusts estimated to 80 mph, blew the shingles off several houses in southeast Elbert County. In Denver, a strong thunderstorm produced dime size hail and nearly one inch of rainfall in 20 minutes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 6, 1:50 PM MST, 1 hour 5 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 250 PM MDT Sat Aug 6 2022 .SHORT TERM...(This evening through Sunday) Issued at 250 PM MDT Sat Aug 6 2022 ... FLOOD WATCH SUNDAY AFTERNOON & EVENING... Highlights: * A few PM t-storms today, some strong along/south of I-70 * Low stratus/patchy fog possible tonight for plains * Flash flood potential tomorrow...urban corridor & burn scars Rest of today and tonight... Slightly drier air is present aloft today, evident in water vapor imagery and the shallower cumulus development over the high country as of early afternoon. At the same time, easterly surface flow is advecting some low-level moisture into the plains and urban corridor, with precipitable water (PW) values ranging between 1.10-1.40". Combined with MLCAPE of 250-800 J/Kg for most of the lower elevations (increasing to 1,500-2,500 J/Kg in the eastern plains later this afternoon), this will aid in the development of scattered thunderstorms over the urban corridor and into the plains over the next few hours. Convection is beginning to initiate over the Palmer Divide and southern foothills where there is an absence of CIN, and CAMs depict the most widespread coverage occurring generally along and south of I-70 through this evening, where thunderstorms with heavy rain could lead to localized flooding. Tonight, moist surface conditions in the wake of convection combined with weak northerly winds may promote development of low stratus across much of the urban plains and parts of the metro. Sunday... Many factors at play on Sunday, making for a rather tricky forecast, but parameters are lining up a little more favorably when it comes to potential for heavy rain. The morning hours will be dominated by relatively stable conditions, with likely ample low to mid-level clouds and a well-defined inversion near 700mb per forecast soundings. The question will be just how effectively that cap can be eroded in the afternoon and allow for convective initiation. The most recent 12Z model runs have trended toward a less defined capped layer during the afternoon hours, and have delayed the surge of moist and cool low-level flow with significantly warmer temperature relative to previous runs. Highs into the low to mid 80's look much more plausible now for tomorrow, but again will be contingent on when (or even if) the low/mid-level clouds erode. Assuming sufficient clearing, the atmosphere will be primed for efficient precipitation production, with PW values rising to around 1.30" for the urban corridor, MLCAPE > 1,000 J/Kg across the lower elevations, juicy surface dewpoints and some dynamical support under the right entrance region of a jet streak. Most CAMs are on board with thunderstorm development beginning around mid afternoon over the foothills where surface convergence will be focused, and resulting in an elevated flash flooding threat for the easternmost burn scars (Cameron Peak and Calwood). Given recent trends and consistent output from CAMs, have hoisted a Flood Watch for the foothills and urban corridor beginning 2PM MDT. Flash flood threat will continue well into the evening (see discussion below). .LONG TERM...(Sunday night through Saturday) Issued at 250 PM MDT Sat Aug 6 2022 Flash flood threat will continue and likely increase through the evening hours Sunday. Precipitable water values will climb to near climatological maxes (up to 1.3" for Denver), and warm cloud depth will likely deepen to around 5,000 feet. In addition, weak easterly flow in the low levels could help anchor showers and thunderstorms with heavy rain in/near the Front Range. The biggest question remains the cap, but latest models had trended warmer through the daytime with a weaker cap in place. In addition, we'll have some synoptic scale lift to help things along in the form of persistent lift in the right rear entrance region of the upper level jet. This could also help persistence of showers and storms through much of the evening. 3 hour neighborhood probabilities (NP) of 1" precipitation exceed 50% for the Front Range for both the 00Z-03Z and 03Z-06Z time frame, and 6 hour probability matched mean (PMM) reach 2-3" in spots. These would be good proxy of maximum expected precipitation. Given the expected slow development of storms, and then slow propagation/possibility of anchored showers/storms with the persistent low level upslope inflow, we'll have the Flood Watch extend until midnight Sunday night for now. We'll also extend as far east as Weld/Eastern Adams and Arapahoe counties, but the eastward extension (and even the I-25 Corridor) is still somewhat uncertain if we end up with too much stratus and capping into late tomorrow. It will be best to stay tuned to the latest trends, as there has already been rather wild and inconsistent gyrations regarding tomorrow's weather in the last 2-3 days. Monday is still expected to be a transition day to a drier weather regime. This occurs as a ridge of high pressure amplifies just to our north and west. The upper level high will then build and center itself over northern Colorado and southern Wyoming Tuesday and Wednesday. That will bring dry and warmer weather, with temperatures returning to above normal levels and more 90s for the lower elevations. That could very well last into Thursday, although there are signs that monsoonal moisture could start to return to the high country by then as the ridge inches eastward. Most likely, the ridge doesn't break down much until late next week, and even that's somewhat uncertain as there has been a trend in the latest ensembles to hold the higher amplitude ridge closer to eastern Colorado. Thus, above normal temperatures are expected to continue into next weekend, and the best chance of showers and storms may very well stay over the mountains. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 250 PM MDT Sat Aug 6 2022 E winds will prevail this PM, with ISO-SCT TS developing across Denver metro near 21Z, and TS moving E of KDEN after ~01Z. Brief VRB but breezy winds may gust 30-35 kt during that time, though VFR conditions expected to prevail for the most part the remainder of today. Winds somewhat uncertain for tonight, with southerly drainage flow generally prevailing across the southern metro but northerly winds to the north. ILS conditions appear increasingly likely (~60-70% chance) early AM, particularly after 11Z, and CIGS may lower to between 005-010. Anticipate any low stratus to clear after 16-17Z but mid level clouds will remain. Widespread TS activity possible late PM and thru the evening Sunday, with possibility of ILS conditions at times. && .HYDROLOGY... Issued at 250 PM MDT Sat Aug 6 2022 The flash flood threat will increase Sunday afternoon and evening, as precipitable water values climb to near climatological maxes (up to 1.3" for Denver). Warm cloud depth will likely deepen to around 5,000 feet by Sunday evening. Given these parameters, rainfall rates of 1-2" in 45 minutes or less will be possible. In addition, weak easterly flow in the low levels could help anchor showers and thunderstorms with heavy rain in/near the Front Range. The biggest question remains the cap, but latest models had trended warmer through the daytime with a weaker cap in place. In addition, we'll have some synoptic scale lift to help things along in the form of persistent lift in the right rear entrance region of the upper level jet. This could also help persistence of showers and storms through much of the evening. Given the expected peak rainfall rates of 1-2 inches in 45 minutes or less, and 6 hour probability matched mean (PMM) of 2-3" in spots, we'll have a Flood Watch in effect for flash flooding from 2 pm - midnight. The foothills and I-25 Corridor would be most favored for this heavy rainfall, as long as we destabilize and break through the cap. There is still some uncertainty if we end up with too much stratus and capping. Stay tuned for the latest updates and trends. Monday's threat will be limited to the burn areas and considerably lower than Sunday. Tuesday and Wednesday will be dry, while the chance of storms may return later next week. && .BOU WATCHES/WARNINGS/ADVISORIES... Flood Watch from Sunday afternoon through Sunday evening for COZ035-036-038>041-043-045. && SHORT TERM...Rodriguez LONG TERM...Barjenbruch AVIATION...Rodriguez HYDROLOGY...Rodriguez/Barjenbruch
Hazardous Weather Outlook National Weather Service Denver CO 1055 AM MDT Sat Aug 6 2022 COZ030>051-071700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1055 AM MDT Sat Aug 6 2022 This Hazardous Weather Outlook is for portions of central Colorado, east central Colorado, north central Colorado, and northeast Colorado. .DAY ONE...Today and Tonight An isolated strong thunderstorm will be possible for the urban corridor and plains this afternoon, with localized flooding and gusty winds the primary threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday Sunday afternoon and evening will see potential for more widespread thunderstorms, locally heavy rainfall, and flash flooding. Stronger storms will be capable of producing 1-2 inches of rain in less than 45 minutes. Thus, the risk for flash flooding will be quite high for the recent burn areas along the Front Range including Cameron Peak and Calwood. There will even be a risk of flash flooding along the I-25 Urban Corridor through the evening hours. Drier air moves in starting Monday, but isolated to scattered thunderstorms can still be expected mainly in/near the Front Range and Palmer Divide. Drier and warmer weather can be expected Tuesday and Wednesday. The chance of thunderstorms may increase late next week, especially over the mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight but rainfall reports would be greatly appreciated.
Special Weather Statement
National Weather Service Denver CO
344 PM MDT Sat Aug 6 2022
COZ040-062230-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
344 PM MDT Sat Aug 6 2022
...A strong thunderstorm will impact portions of northwestern
Arapahoe, central Denver and western Adams Counties through 430 PM
MDT...
At 342 PM MDT, Doppler radar was tracking a strong thunderstorm over
northeastern Denver, moving north at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
central and eastern Denver, northwestern Aurora, eastern Thornton,
Commerce City, Brighton, western Denver International Airport, Barr
Lake and Todd Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
&&
LAT...LON 3971 10480 3965 10487 3967 10494 3972 10497
4000 10493 4000 10462 3999 10462
TIME...MOT...LOC 2142Z 197DEG 24KT 3973 10490
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GIMMESTADThe Denver radar (KFTG), 33 km away, was scanning. The volume nearest the first event began at 21:55 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Heavy rain also accompanied the storm, 0.95 inch in 20 minutes.
Intense thunderstorm winds damaged several roofs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037444, 1037446.